Tuesday, October 06, 2015

A Reminder To Know Your Dose

image

Photo Credit – Wikipedia

 

# 10,600

 

Cold and flu season is upon us, and that means the consumption of over the counter (OTC) remedies will go up considerably over the next few months. Each fall I try to do a piece on some of the hidden dangers of these commonly used medications.  A few over the years include: 

  • In  Kids, Colds, And OTC Meds we looked at the continuing trend of parents – against the advice of the CDC  – to use OTC medications to treat cold and flu symptoms in toddlers under the age of four.

 

While generally safe if taken as directed, OTC medications are real drugs, and should only be taken when the rewards of using them outweigh the risks.

 

Reinforcing that view - last July - in FDA Strengthens Warnings Of Cardiovascular Risks With NSAIDs we saw the FDA announce new, stronger cardiovascular risk warnings are to be added to the labels of OTC and prescription NSAIDs such as ibuprofen, naproxen, diclofenac, and celecoxib. 


Essentially, instead of warning that their use might increase the risks of heart attack or stroke, the new warnings will state that they do.

 
Overdoses of acetaminophen (aka `Tylenol ®, APAP) present yet another perennial concern. Although it is one of the most popular OTC medications in the world, there is a relatively narrow margin between the maximum therapeutic dose and a potentially toxic (and sometimes fatal) overdose. 

 

While well tolerated when taken as directed, APAP in larger doses is a hepatotoxin; it overwhelms and destroys the liver. In fact, APAP poisoning is the biggest cause of acute liver failure in the United States.

 

A study published in 2011 in the American Journal of Preventive Medicine (see Emergency Department Visits for Overdoses of Acetaminophen-Containing Products) found that - in the United States alone – there were an estimated 78,414 ER visits each year due to acetaminophen poisoning.

 

Although most of these were intentional overdoses (69.8%), more than 13,000 ER visits were described as due to `therapeutic misadventures’  . . . or accidental overdoses.

 

Last year the FDA imposed long awaited new limits on the amount of acetaminophen (APAP) allowed in prescription opioid/APAP prescriptions like Vicodin and Lorcet to 325mg in order to reduce the risk of liver damage in patients taking these meds for chronic pain. 

 

Over the counter (OTC) formulations, however, continue to be sold in both the regular 325mg and `extra strength’ 500 mg doses, and APAP is commonly found in scores of multi-ingredient  `cold remedies’,  increasing opportunities for consumers to inadvertently `double-up’ on their consumption of the drug.


In 2012 the AAC  (Acetaminophen Awareness Coalition) launched their  Know Your Dose campaign to help educate consumers about the safe use of acetaminophen, which I first mentioned in The Narrow Margin

 

As in previous years, the ACC has launched a new fall campaign to remind us read the labels, and to only take one drug containing Acetaminophen at a time. . 

 

U.S. Health Coalition Releases Medicine Safety Tips for 2015 Cold and Flu Season

Double Check Medicine Labels, Avoid Doubling Up on Acetaminophen When Treating Symptoms

Double Check; Don't Double Up!

WASHINGTON, Oct. 6, 2015 /PRNewswire-USNewswire/ -- With cold and flu season around the corner, consumers will soon begin to purchase medicines such as cough syrup, throat lozenges, and nasal sprays to help get relief from symptoms such as fever, coughs, congestion, and more. Many of the medicines used to treat these cold and flu symptoms can contain common drug ingredients such as acetaminophen. Research published this year shows that consumers don't always know the potential risks of double dosing on medicine or that taking two medicines with the same ingredient could be harmful. That's why the Acetaminophen Awareness Coalition (AAC) is issuing a safety message to consumers, reminding them to double check their medicine labels to avoid doubling up on medicines with acetaminophen when treating symptoms during the upcoming cold and flu season.

(Continue . . . )

 

 

image

No comments: